Naloxone and stemming the tide of opioid overdose deaths in southwest Minnesota
"If you think someone is having an opioid overdose, it’s better to exercise caution and administer naloxone,” said Emma Lysne, who offers naloxone training through the Steve Rummler HOPE Network.
Editor's Note: This is the second part in a series of upcoming stories on the opioid epidemic and its impact regionally.
WORTHINGTON — As opioids continue to be a prevalent part of the overdose epidemic facing America, the medication naloxone has become more common as a method of overdose prevention, with training and distribution becoming increasingly available over the last decade.
What is naloxone?
Naloxone, also known under the name of the nasal spray Narcan, is a medication that can be deployed in the event of an opioid overdose, reversing the effects of the overdose and potentially saving a life.
First approved by the Federal Drug Administration in 1971, naloxone has been used as a method of overdose prevention for decades. Its sole purpose is to attach to the same receptors in the brain as opiates, negating their effect.
“It has a stronger bond (than opiates),” explained Emma Lysne, a counselor who specializes in chemical dependency treatment and offers naloxone training through the Steve Rummler HOPE Network. “So when a person is given naloxone, it knocks off any opioids that are already on the receptors and then it blocks any additional opioids from bonding with receptors for 30 to 90 minutes. Its sole purpose is to prevent a person from getting the effects of opioids.”
Because naloxone’s only effect is to attach itself to these receptors, in the event that it's given to a person who didn't need it, the medication would not harm them in any way. Additionally, it’s impossible to get high off of naloxone, as it essentially works as a “blocker” and will only have an effect if opiates are present in a person’s system.
Naloxone is most commonly distributed in a syringe, which can be injected, or as the nasal spray Narcan. While Narcan was first approved by the FDA in 2015 as a prescription drug, it became the first naloxone product approved for non-prescription, over-the-counter use as recently as March of this year.
“Naloxone is a critical tool in addressing opioid overdoses and today’s approval underscores the extensive efforts the agency has undertaken to combat the overdose crisis,” said Patrizia Cavazzoni, M.D., director of the FDA’s Center for Drug Evaluation and Research via a press release. “The FDA is working with our federal partners to help ensure continued access to all forms of naloxone during the transition of this product from prescription status to nonprescription/OTC status. Further, we will work with any sponsor seeking to market a nonprescription naloxone product…and encourage manufacturers to contact the agency as early as possible to initiate discussions.”
Currently, naloxone is available in Minnesota at pharmacies, syringe service programs, and through other harm reduction groups including the SRHN. While insurance coverage costs can vary at pharmacies, naloxone is available at no cost at syringe service programs and harm reduction organizations. You can find the nearest naloxone access point using knowthedangers.com/naloxone-finder/ .
When to use naloxone
In the event of an opioid overdose, the person experiencing the overdose would become unconscious and unresponsive with shallow breathing as the opiate impacts their respiratory system. An overdose can cause the respiratory system to shut down, and, eventually, the heart to stop.
Along with a notable struggle to breathe, a person experiencing an overdose might have pinpoint pupils that are unresponsive to light, low blood pressure, and discolored skin due to lack of oxygen. However, Lysne noted, not all these symptoms may be present. The main thing to watch for is unresponsiveness.
“When a person takes an opiate their breathing starts to slow and eventually stop," she said. “If they're given naloxone in that time before their breathing has stopped they have a 90% chance of surviving that overdose when given rescue breaths.”
Without naloxone, that survival rate drops down to 10%, Lysnse explained, adding that time is of the essence when it comes to reversing the effects of an opioid overdose. While naloxone has an FDA expiration date of two to three years, Lysne stated that expired naloxone can still be 80% effective in stemming the effects of an overdose. If an individual shows no response two minutes after receiving their first dose of naloxone and rescue breaths, a second dose can be administered.
“Again, if you give a person naloxone and they don’t have any opioids in their system, it will not hurt them at all,” Lysne said. “Administering more than one dose won’t harm them either…If you think someone is having an opioid overdose, it’s better to exercise caution and administer naloxone.”
Even after naloxone is administered, seeking further medical care is recommended, especially since, depending on the amount of opiates in a person’s system, it’s possible for them to fall back into the stages of an overdose in the 30 to 90 minutes it takes for the naloxone to wear off, so additional dosages may be necessary.
As of 2014, Minnesota adopted Good Samaritan Laws — also known as Steve’s Law — which offers certain protections for individuals calling 911 in the event of an overdose like granting immunity for using or possessing drugs related to the particular overdose they are calling 911 for or responding to by administering naloxone.
“The Good Samaritan law also says that if you give somebody naloxone because you feel they are overdosing and that they're in danger you will not get in trouble in any way legally,” Lysne said. Additionally, possessing naloxone as a third party and not intending to use the drug on yourself is also protected under Steve’s Law.
As naloxone becomes more readily available, so too has the training to administer the drug, with organizations like SRHN offering in-person and virtual training where you can learn how to administer both injection and nasal naloxone. After completing the training, which usually takes an approximately 90-minute session, an injection naloxone kit is provided by SRHN, free of charge.
In Nobles County, the Worthington Police Department has had a naloxone policy in place since 2017, amid rising concerns about opioid exposure.
“Everyone goes through training and everyone carries it,” said WPD Captain Nate Grimmius.
For Lysne, she's seen an increased interest in training for businesses and schools, but also just interested community members.
“It really is for anyone and I think it's going to become common like CPR or using EpiPens,” said Lysne. “The more people that are trained and have naloxone on hand and the more they're able, willing, and ready to administer that naloxone then if someone's having an overdose there's a better chance that that person will be able to survive. We want to put those tools in people's hands and we want to make sure that a person feels safe and comfortable administering that kind of help.”